Alert archive / Montana / Flash Flood Warnings in 2004
Flash Flood Warning 7, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jul 16, 2004, 4:41 PM MDT for Golden Valley County, Montana. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 4:41 PM MDT (22:41 UTC)
- Expired
- Jul 16, 2004, 6:30 PM MDT
- In force
- 109 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Golden Valley County, MT
The radar
The Billings radar (KBLX), 97 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 2307 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBYZ 162243
FFWBYZ
MTC037-170030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
441 PM MDT FRI JUL 16 2004
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN GOLDEN VALLEY COUNTY IN CENTRAL MONTANA
* UNTIL 630 PM MDT
* AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
POTENTIAL FLASH FLOODING FROM A THUNDERSTORM OVER EXTREME NORTH
CENTRAL GOLDEN VALLEY COUNTY...OR ABOUT 25 MILES SOUTH OF
LEWISTOWN...MOVING EAST AT 10 MPH.
* BILLINGS DOPPLER RADAR INDICATED THAT 5 TO 6 INCHES OF RAIN
HAS FALLEN OVER NORTH CENTRAL GOLDEN VALLEY COUNTY SINCE 2 PM MDT.
THE AREA RECEIVING THE HEAVIEST RAIN WAS IN FAR NORTHWEST GOLDEN
VALLEY COUNTY...OVER THE FOOTHILLS OF THE BIG SNOWY MOUNTAINS.
THUNDERSTORMS CONTINUE TO REDEVELOP OVER THIS AREA AND ADDITIONAL
HEAVY RAIN IS ANTICIPATED THROUGH 6 PM MDT.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4661 10938 4675 10936 4676 10904 4674 10902
4662 10903 4658 10901 4657 10891 4655 10891
4660 10939
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:18 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 16, 2:18 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
218 PM MDT FRI JUL 16 2004
.SHORT TERM...VALID FOR SAT AND SUN...
BOTH ETA AND GFS SHOW THE UPPER RIDGE AXIS OVER WESTERN MONTANA. GFS
PERHAPS HAS IT A BIT FARTHER EAST THAN DOES ETA. GFS ALSO HAD THE EDGE
IN THAT IT PIN POINTED A VORT FEATURE THAT WAS RESPONSIBLE FOR THE
THUNDERSTORM ACTIVITY OVER THE NORTHEAST. BEYOND THAT...ETA DID A BETTER
JOB INITIALIZING THE RELATIVE HUMIDITY WITH THE WATER VAPOR IMAGERY AT
12Z. THIS IS NOT EXACTLY A STATEMENT OF PRAISE AS IT HAD ITS GREATER
HUMIDITIES FARTHER WEST THAT WHAT ACTUALLY WAS OCCURRING THEN. GFS...
HOWEVER...WAS A VICTIM OF CONVECTIVE FEEDBACK. CANNOT QUITE BUY INTO THE VERY
STRONG VORT IT HAS GOING OVER NORTHERN MONTANA LATE SATURDAY AFTERNOON AND
EVENING. BELIEVE THAT ETA HAS THE BETTER SOLUTION IN HAVING WEAKER
DISTURBANCES PASS OVER THE AREA. MOREOVER...GFS MAY BE A BIT FAST IN MOVING
THE UPPER RIDGE EAST. WITH THAT IN MIND...HAVE LEANED MORE TOWARD THE ETA
SOLUTION. THE ACARS SOUNDING AT BILLINGS THIS AFTERNOON INDICATED FAIRLY GOOD
ELEVATED CAPE. THIS SEEMS TO BE DRAWN OUT BY WHAT LOOKS LIKE ELEVATED
CONVECTION GOING ON AROUND THE SNOWY MOUNTAINS. NOT MUCH IN DYNAMICS IS
AROUND AT THIS TIME...BUT WITH HIGH DEW POINTS AND ELEVATED CAPES...IT
SEEMS REASONABLE TO HAVE THE ENTIRE COUNTY WARNING AREA THIS EVENING HAVING
A SLIGHT CHANCE OF THUNDERSTORMS. SOME OF THESE COULD HAVE GUSTY WINDS. BASED
ON THE ETA SOLUTION...IT APPEARS THAT MOST THUNDERSTORMS SHOULD BE CONFINED
TO THE WESTERN ZONES SATURDAY INTO SUNDAY. DID NOT DO MUCH WITH TEMPERATURES
AND TWEAKED THE DEW POINTS JUST A BIT. CHB
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
FLATTENING OF THE UPPER RIDGE STILL ON TRACK FOR LATE MONDAY INTO
TUESDAY AS AN UPPER LOW CURRENTLY IN THE PACIFIC MOVES ACROSS WESTERN
CANADA AS A WEAK UPPER TROUGH. MODELS CONTINUE TO BE CONSISTENT WITH
THIS UPPER TROUGH AND THE WEAK SHORTWAVE ENERGY PROGGED TO MOVE
THROUGH THE FORECAST AREA MONDAY EVENING INTO EARLY TUESDAY. THIS TIME
FRAME REMAINS THE BEST SHOT FOR PRECIP ACROSS THE AREA AND WILL KEEP
GOING POPS AS IS. MODELS BEGIN TO DIVERGE A LITTLE FROM WEDNESDAY
ON...BUT ALL ARE INDICATING A NORTHWEST FLOW ALOFT OVER EASTERN
MONTANA AHEAD OF ANOTHER STRONG UPPER RIDGE THAT SETS UP OVER THE
SOUTHWEST UNITED STATES. THIS RIDGE IS CURRENTLY PROGGED TO RETROGRADE
SLOWLY TO THE WEST THROUGH THE END OF THE WEEK...BUT IF A MORE
EASTERLY POSITION HOLDS TEMPERATURES FOR THE SECOND HALF OF NEXT WEEK
WILL BE WARMER THAN THE GOING FORECAST INDICATES. MACZKO
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 067/098 069/097 064/094 062/088 060/087 059/088 059/088
21/B 00/B 22/T 20/U 00/U 00/U 00/U
LVM 059/092 059/093 054/090 054/085 053/084 052/086 052/086
22/T 22/T 22/T 20/U 00/U 00/U 00/U
HDN 064/101 066/099 063/095 063/088 058/089 057/089 057/089
20/G 00/B 22/T 20/U 00/U 00/U 00/U
MLS 067/100 068/102 066/095 063/089 061/087 059/088 060/088
20/B 00/G 02/T 20/U 00/U 00/U 00/B
4BQ 064/098 065/097 062/093 062/089 059/088 057/086 058/086
20/U 00/B 02/T 20/B 00/U 00/U 00/B
BHK 063/093 063/099 062/091 062/086 059/083 058/084 057/084
20/B 00/B 02/T 20/B 00/B 00/B 00/B
SHR 058/097 058/094 058/092 059/088 056/087 053/086 055/086
20/B 02/T 22/T 32/T 00/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&Hazardous weather outlook, Jul 15, 10:15 PM MDT, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BILLINGS MT 1015 PM MDT THU JUL 15 2004 MTZ028-040>042-161100- GOLDEN VALLEY-PARK-SWEET GRASS-WHEATLAND- INCLUDING THE CITIES OF...BIG TIMBER...HARLOWTON AND LIVINGSTON 1015 PM MDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL MONTANA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:08 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley | 67 min |
| Jul 16, 2:50 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 55 min |
| Jul 16, 3:49 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 56 min |
| Jul 16, 5:58 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 62 min |
Nearby
Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.